by Neil Bauman, Ph.D.
I recently received a phone call from a man who wanted to know about the ototoxicity of Gabapentin, because his doctor had prescribed it for his tinnitus.
I explained to him that researchers have now concluded that Gabapentin (Neurontin) is no more effective than a placebo for tinnitus relief (1).
Why should we not be surprised? After all, Gabapentin causes tinnitus in a good number of the people that take it. In fact, Gabapentin is quite ototoxic. According to the PDR, it can cause hearing loss, hyperacusis, tinnitus, ataxia, dizziness, vertigo, and ear pain among other things.
This is not the kind of drug you want doctors using to treat your ears, or anywhere in your body for that matter!
Rather interestingly, this above article concludes with the statement, “To date, the US Food and Drug Administration (FDA) has not approved any drug for the treatment of tinnitus.” So if any doctor prescribes any drug for your tinnitus, know that this use is not approved by the FDA for tinnitus. It’s that simple.
Since there are more than 450 drugs known to cause tinnitus, the chances of researchers finding one that stops tinnitus seems pretty slim!
To be safe, you always need to check out the ototoxic side effects of any drugs before you take them. One way to do this is to check them out in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 763 drugs known to damage ears (including the 450 known to cause tinnitus). For your copy, click on the above link now.
(1) Reported in the April issue of the Archives of Otolaryngology—Head and Neck Surgery 2007; 133:390-397.